Ohio, 2025

Winter Storm in Ohio, January 5 to 6, 2025

January 5 to 6, 2025 · NWS RLX · 9 events in 9 counties and zones

A significant snow storm crossed through southeast Ohio beginning on the afternoon of January 5th. The low pressure system behind this event continued to produce snow in this area for the next 24 hours, which led to the highest snow totals observed so far this winter season.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A significant snow storm crossed through southeast Ohio beginning on the afternoon of January 5th. The low pressure system behind this event continued to produce snow in this area for the next 24 hours, which led to the highest snow totals observed so far this winter season. Local trained spotters, CoCoRaHS, and cooperative observers recorded storm total amounts ranging between 6 to 12 inches across southeast Ohio. The highest amounts aligned along the Ohio River and corresponded to the northern precipitation shield of the passing low pressure system. Snow quickly tapered down by the second half of the day on January 6th as the disturbance departed the region and high pressure arrived in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 5, 7:28 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 5, 7:28 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
728 AM EST Sun Jan 5 2025

.SYNOPSIS...
A significant storm brings a mix of precipitation to the region
today into Monday, which will cause notable impacts to travel
and power infrastructure.

&&

.NEAR TERM /UNTIL 9 AM THIS MORNING/...
As of 725 AM Sunday...

Have allowed the Cold Weather Advisory for the higher elevations
of the northern West Virginia mountains to expire as readings
are rising.

As of 300 AM Sunday...

Key Points:

 * A High Impact Winter Storm aims for the area today, with
   quick deteriorating conditions today due to a combination of
   snow and ice.

 * Travel will become difficult to impossible throughout the
   duration of storm.

 * Significant impacts to power infrastructure may be possible
   across the Tri-State area with freezing rain.

The main headline is this winter storm forecast to affect the
area this afternoon into Monday afternoon bringing a wintry mix
of significant accumulations of ice and snow to the region.
Icy roadways and walkways can become very hazardous in the way
of traveling by the late afternoon and into the evening,
therefore keep a good eye out and do not travel unless you have
to.

Here is the synoptic situation. Regions of freezing
precipitation associated with this weather pattern will occur
north of the surface location of the 0C isotherm in a narrow
band orientated approximately parallel to the warm front. A low
level jet is responsible for supplying warm moist air above the
freezing surface layer which melts frozen precipitation falling
into it from above. This will equate to an abundance of
freezing rain with ice accumulations along that narrow band
moving in from the south and traveling north leaving behind ice
accumulations that are expected to cause great impacts to the
area, especially the Tri-state and Capital areas which are
forecast to receive up to an half an inch or more in localized
spots.

An upper level long wave trough is centered over southwestern
United States and there is evidence of a lead shortwave trough
ejecting out from the plains which will ride directly behind the
parent low pressure system providing the first round of wintry
precipitation. Multiple rounds of enhanced vertical motion and
precipitation will then follow with the second disturbance
adding to snow accumulations and not so much in the way of any
freezing rain for later in the morning on Monday.

The climatology frequency of this type of event for freezing
rain is only 3 on average per year according to data from 1948
to 2000, so this would be our first major icing event but this
is not just your run of the mill event. This Miller type B
pattern is what usually causes this band of snow and wintry
precipitation coming from the mid Ohio Valley with a defined low
moving into the Appalachian Mountains from the west bringing
rain sleet and snow which usually produces the most snow and can
impact a wider area with different types of precipitation,
therefore this is a serious winter event with a lot of
potential.

With plenty cold air in place thanks to cold air advection
over the last day will provide snow at first for the ptype then
a band of sleet followed by freezing rain will push in from
south to north starting around this afternoon. The snow will
transition to freezing rain as a warm nose advects in from the
south and dumps ice accumulations starting in the afternoon
across the southern coal fields and southwestern VA. By Monday
morning we will get ice accumulations for the entire area and
the highest rates of snowfall, but then get sort of dry slot or
better put, a lull, with lower amounts of precipitation
expected as the main low pulls off toward the east and another
weaker low enters the area from the west.

There is low confidence in ice totals and placement of
highest amounts but they seemed to have leveled out recently
rather than flip flopping back and forth from low to higher
amounts, so now it is safer to say that the areas of concern
are in fact the Tri-state and near the Charleston metro, but
ice is expected to accumulate area-wide, so hazardous travel
will be something to watch out for everywhere. Models have
gotten a good grasp on the timing and ice totals as well as the
snow totals for this period. For more information and totals
check out weather.gov/rlx/winter.

&&

.SHORT TERM /9 AM THIS MORNING THROUGH TUESDAY NIGHT/...
As of 345 AM Sunday...

Key Points:

 * Ongoing winter storm will dash off the eastern seaboard on
   Monday, with showers gradually coming to an end.

 * Colder air infiltrating the area will return all
   precipitation back to snow to round out this event.

 * Additional snow accumulations of 1 to 3 inches will be
   possible on Monday areawide.

 * Travel conditions remain susceptible Monday and Tuesday, even
   after the storm is over due to below freezing temperatures.

The short term period opens up in the midst of a high impact
winter storm cruising across the country. The upper level trough
at the helm of this of this event will be positioned over the
Ohio Valley on Monday morning, with the center of circulation of
the surface low pressure system encroaching into the
southwestern coalfields. While temperatures along the Ohio
Valley and the higher elevations of the Appalachian Mountains
will be below freezing at this time, a tight gradient of temps
in the 30-40 degree range will be present from southwestern
Virginia and up along the I-79 corridor. This narrow area will
be denoted by precipitation falling as rain, while nearby
outskirts of the Kanawha Valley and the WV foothills be placed
in a freezing rain regime, continuing to churn up hazardous ice
accretion that will stain the major highways in the forecast
area.

Guidance on Monday morning has shifted the demarcation line of
snow to freezing rain/wintry mix further north than previous
forecast cycles, signaling the warm wedge winning out during
this time frame. This will contribute to significant, on the
verge of historic, ice accumulations from the Tri-State area
into the northeast WV mountains. Continue to monitor road
conditions as this will cause substantial concerns for the
Monday morning commute. If the forecast pans out, ice
accumulations of a quarter to half an inch will permeate over a
vast majority of the forecast area. Not only would this spell
hazardous travel concerns, but also critical impacts to
infrastructure across the Central Appalachians.

Fast forwarding to Monday afternoon, the surface low is progged
to shift eastward, with the northern, and colder, edge of the
system gliding into the Ohio River Valley. This intrusion of
colder air will transform all precipitation back to snow
throughout the course of the afternoon and will yield an
additional 1 to 3 inches of snowfall across the forecast area.

Snow showers will gradually become upslope driven late Monday
evening as the system continues to migrate off the eastern
seaboard. Winter Storm Warnings will come to an end for the
lower elevations Monday night in tandem with the conclusion of
shower chances, while remaining in place into early Tuesday
morning for our mountain and foothill zones to account for
lingering light accumulations. Tamer weather settles in after
daybreak on Tuesday, leaving behind only slight chances of snow
for the higher terrain.

Colder temperatures rule the roost in the wake of the storm,
with most locations in the forecast area remaining below
freezing over the next several days. Road conditions may remain
slick during this time with lingering moisture glazed on
surfaces. Outstanding power outages may also transpire in
response to freezing rain, which increases concern for bitter
cold temperatures heading into midweek.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 AM Sunday...

Longwave troughing across the eastern half of the country will
continue to promote a stream of northwesterly flow throughout
the week, yielding very cold temperatures and lake-enhanced
upslope snow showers for the higher terrain. Morning lows each
day in the forecast period will bottom out in the single
digits/low teens and remaining below freezing during peak
heating hours for the vast majority of the area. Overall dry
weather comes to an end under the guise of another signal for a
strengthening southern stream disturbance late in the work week
into the start of the weekend.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...

VFR conditions rule through the morning then a system brings
wintry precipitation to the entire area starting from the
southwest at around the early afternoon. CIGs and VIS will
start to drop at all the western sites at around mid to late
afternoon, then subsequently the eastern sites will follow by
the evening time frame. Restrictions will then go down to LIFR
or worse with the worst restrictions by late tonight into early
morning Monday. Freezing rain will be a factor at our southern
sites starting tonight, then the northern sites will follow by
late tonight through the morning, which will cause very
hazardous conditions on the surfaces (runways) if left
untreated.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: With the onset of precipitation
restrictions may vary and become worse than what is in the
TAFs. Timing of low CIGs will likely vary depending on how fast
the system shifts toward the east.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
EST 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    M    L    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    L    L    L    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    M    L    L    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
Widespread IFR possible with wintry precipitation early Monday
morning through the afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning from 11 AM this morning to 1 AM EST
     Tuesday for WVZ005>008-013>016-018-024>030-033-034.
     Winter Storm Warning from noon today to 1 AM EST Tuesday for
     WVZ009>011-017-019-020-031-032.
     Winter Storm Warning from noon today to 6 AM EST Tuesday for
     WVZ039-040-515>526.
OH...Winter Storm Warning from 11 AM this morning to 1 AM EST
     Tuesday for OHZ087.
     Winter Storm Warning from noon today to 1 AM EST Tuesday for
     OHZ066-067-075-076-083>086.
KY...Winter Storm Warning from 11 AM this morning to 1 AM EST
     Tuesday for KYZ101>103-105.
VA...Winter Storm Warning from 11 AM this morning to 1 AM EST
     Tuesday for VAZ003-004.

&&

SYNOPSIS...MEK/JZ
NEAR TERM...RPY/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Jan 5, 7:23 AM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
723 AM EST Sun Jan 5 2025

WVZ039-040-515>526-061230-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
723 AM EST Sun Jan 5 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
EST TUESDAY...

This Hazardous Weather Outlook is for portions of northeast,
northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Turning very cold Tuesday into the end of the week, with
wind chills as low as minus ten degrees in the higher elevations of
the northern West Virginia mountains. A cold weather advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>016-018-024>030-033-
034-061230-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
723 AM EST Sun Jan 5 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
1 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-061230-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
723 AM EST Sun Jan 5 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 1 AM
EST TUESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Lawrence

When
January 5, 12:00 PM EST to January 6, 7:11 PM EST
Where
Lawrence forecast zone
Reported by
Broadcast Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Storm, Gallia

When
January 5, 1:00 PM EST to January 6, 7:11 PM EST
Where
Gallia forecast zone
Reported by
Public
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 5, 1:00 PM EST to January 6, 7:11 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Storm, Athens

When
January 5, 2:00 PM EST to January 6, 7:11 PM EST
Where
Athens forecast zone
Reported by
CoCoRaHS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Storm, Meigs

When
January 5, 2:00 PM EST to January 6, 7:11 PM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Storm, Vinton

When
January 5, 2:00 PM EST to January 6, 7:11 PM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 5, 6:00 PM EST to January 6, 7:11 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
January 5, 9:00 PM EST to January 6, 7:11 PM EST
Where
Morgan forecast zone
Reported by
Park/Forest Service
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
January 5, 9:00 PM EST to January 6, 7:11 PM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225719, 1225715, 1225718, 1225714, 1225720, 1225723, 1225724, 1225721, 1225722.